September 2001

Subacute Cutaneous Lupus Erythematosus Induced or Exacerbated by TerbinafineA Report of 5 Cases

Author Affiliations

From the Division of Dermatology, Department of Medicine, University of Louisville School of Medicine, Louisville, Ky.


Copyright 2001 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2001

Arch Dermatol. 2001;137(9):1196-1198. doi:10.1001/archderm.137.9.1196

Background  Subacute cutaneous lupus erythematosus is a nonscarring, non–atrophy-producing photosensitive cutaneous disorder. Half of the patients have 4 or more of the criteria for classification as systemic lupus erythematosus. In some patients, drugs induce or exacerbate the cutaneous disease.

Observation  We describe 5 patients who had either an exacerbation or a new onset of subacute cutaneous lupus erythematosus while taking terbinafine for presumed onychomycosis.

Conclusion  In general, terbinafine is a safe drug, but perhaps patients with known lupus erythematosus or photosensitivity are predisposed to drug-induced or drug-exacerbated disease.

SUBACUTE cutaneous lupus erythematosus (SCLE) is usually manifest as either papulosquamous or annular erythematous scaly lesions.1 The onset of SCLE may be associated with the administration of a variety of drugs, most notably hydrochlorothiazide.2 Terbinafine, an oral antifungal agent, rarely causes cutaneous eruptions, but has been implicated in the cause or exacerbation of cutaneous lupus erythematosus (LE) in several patients.36 We describe 5 patients who developed SCLE after receiving terbinafine treatment for onychomycosis: 3 experienced reactivation of previously quiescent SCLE; 1 had a history of probable SCLE; and 1 developed SCLE de novo.


During the course of a study of systemic disease prevalence and severity in patients with SCLE, we noted 2 patients who had their disease exacerbated by terbinafine therapy. Subsequently, we have seen 3 additional patients in whom a similar eruption occurred in close proximity to the initiation of terbinafine therapy. In each case, the diagnosis of SCLE was confirmed by clinical and pathologic correlation. All patients had serologic testing as part of their regular care. Terbinafine was not readministered to any of the patients. We retrospectively reviewed the records of these 5 patients.


The clinical and serologic findings of our patients are detailed in Table 1. Three patients had typical annular lesions of SCLE, while 2 had an unusual gyrate erythema (Figure 1). Three patients had known SCLE; 1 had a history of probable SCLE manifest by a photosensitive eruption with a positive antinuclear antibody (ANA) finding; and 1 had no history of LE or photosensitivity. Two of the patients have had other drugs induce a similar reaction as well. Patient 3 had a photosensitive reaction and a positive ANA finding when treated with hydrochlorothiazide. This patient did not react to lisinopril, which she had been taking for an extended period, but did react shortly after the terbinafine was administered. Two years prior to the exacerbation related to the administration of terbinafine, patient 4 had an exacerbation of her SCLE temporally related to the administration of captopril. All of the patients developed their skin disease within 4 to 8 weeks of beginning terbinafine therapy. Several of the patients were taking other drugs that have been linked to exacerbation or onset of SCLE (patient 1, nifedipine; patient 2, hydrochlorothiazide; and patient 3, lisinopril); however, in each case the patient had been taking these drugs without evidence of active SCLE skin disease at the time that the terbinafine treatment was begun. In 4 of the patients, a primary care physician had prescribed the terbinafine without documenting the diagnosis of onychomycosis by either a positive potassium hydroxide preparation or a culture. Therapy included cessation of the terbinafine in all patients, oral prednisone administration in 3 patients, and oral dapsone treatment in 1 patient.

Image not available
Clinical and Serologic Findings*
Image not available

Nonscaly gyrate erythema on the medial aspect of the leg was present in patient 1. The eruption was widespread.


Drug-induced LE occurs in at least 2 forms. One is characterized primarily by serositis, involves a positive antihistone antibody finding, and is linked to treatment with procainamide, hydralazine, minocycline, isoniazid, and other agents. The second form was first recognized by Reed and colleagues2 and is manifest as SCLE with a positive anti-Ro (SS-A) antibody finding. It is most prominently linked to treatment with hydrochlorothiazide and calcium channel blockers.7 Terbinafine has been reported to induce SCLE. Brooke et al3 described a patient with prior evidence of Sjögren syndrome who was given terbinafine for documented onychomycosis and developed a rash after 6 weeks of therapy. Holmes and Kemmett4 described a patient with systemic lupus erythematosus who developed a widespread scaly eruption 4 weeks after beginning terbinafine treatment for culture-proven onychomycosis. This patient had a 15-year history of photosensitivity and a 1-year history of serositis. Prior serologic testing had revealed positive ANA and anti-Ro (SS-A) findings and an elevated anti–native DNA. At the time of the eruption, the patient also had a positive antihistone antibody finding. Murphy and Barnes5 described a woman with previous arthralgia and a negative ANA finding who developed cutaneous LE in association with terbinafine therapy. This patient had positive ANA and anti-La (SS-B) antibody findings but a negative anti-Ro (SS-A) antibody finding. Bonsmann et al6 recently described 4 women with similar problems and noted that in addition to having anti-Ro (SS-A) antibodies, all 4 of their patients also had antihistone antibodies. Two were being treated with only terbinafine at the time of the eruption, while all of our patients were taking other agents when the terbinafine was administered. It was not reported whether the fungal infection was documented in their patients, but in ours only 1 patient had nail disease documented by culture or potassium hydroxide preparation.

These reports, along with our cases, suggest a link between terbinafine therapy and the onset or exacerbation of SCLE,8 often occurring in a patient with a history of systemic LE or SCLE. Most of the reports of this association occur in women; however, 2 of our patients were men. We do not believe that terbinafine is an unsafe drug but do wonder whether its use in patients with a history of photosensitivity or arthralgia, a positive ANA finding, or a history of systemic LE or SCLE predisposes them to develop a widespread eruption of SCLE lesions. Furthermore, we suggest that patients should have a documented dermatophyte infection prior to initiating therapy with terbinafine.

Back to top
Article Information

Accepted for publication April 19, 2001.

Corresponding author and reprints: Jeffrey P. Callen, MD, Division of Dermatology, Department of Medicine, University of Louisville, 310 E Broadway, Suite 200, Louisville, KY 40202 (e-mail: jefca@aol.com).

Callen  JPKlein  J Subacute cutaneous lupus erythematosus. Arthritis Rheum. 1988;311007- 1013Article
Reed  BRHuff  JCJones  SKOrton  PWLee  LANorris  DA Subacute cutaneous lupus erythematosus associated with hydrochlorothiazide therapy. Ann Intern Med. 1985;10349- 51Article
Brooke  RCoulson  IHAl-Dawoud  A Terbinafine-induced subacute cutaneous lupus erythematosus. Br J Dermatol. 1998;1391132- 1133Article
Holmes  SKemmett  D Exacerbation of systemic lupus erythematosus induced by terbinafine [comment]. Br J Dermatol. 1998;1391133Article
Murphy  MBarnes  L Terbinafine-induced lupus erythematosus. Br J Dermatol. 1998;138708- 709Article
Bonsmann  GSchiller  MLuger  TAStander  S Terbinafine-induced subacute cutaneous lupus erythematosus in four women, one associated with chilbain-lupus. J Am Acad Dermatol. 2001;44925- 931Article
Crowson  ANMagro  CM Subacute cutaneous lupus erythematosus arising in the setting of calcium channel blocker therapy. Hum Pathol. 1997;2867- 73Article
Gruchalla  RS Clinical assessment of drug-induced disease. Lancet. 2000;3561505- 1511Article